Complexity and Algorithms for Well-Structured k-SAT Instances

  • Konstantinos Georgiou
  • Periklis A. Papakonstantinou
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4996)

Abstract

This paper consists of two conceptually related but independent parts. In the first part we initiate the study of k-SAT instances of bounded diameter. The diameter of an ordered CNF formula is defined as the maximum difference between the index of the first and the last occurrence of a variable. We investigate the relation between the diameter of a formula and the tree-width and the path-width of its corresponding incidence graph. We show that under highly parallel and efficient transformations, diameter and path-width are equal up to a constant factor. Our main result is that the computational complexity of SAT, Max-SAT, #SAT grows smoothly with the diameter (as a function of the number of variables). Our focus is in providing space efficient and highly parallel algorithms, while the running time of our algorithms matches previously known results. Our results refer to any diameter, whereas for the special case where the diameter is O(logn) we show NL-completeness of SAT and NC2 algorithms for Max-SAT and #SAT.

In the second part we deal directly with k-CNF formulas of bounded tree-width. We describe algorithms in an intuitive but not-so-standard model of computation. Then we apply constructive theorems from computational complexity to obtain deterministic time-efficient and simultaneously space-efficient algorithms for k-SAT as asked by Alekhnovich and Razborov [1].

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alekhnovich, A., Razborov, A.: Satisfiability, branch-width and Tseitin tautologies. In: FOCS, pp. 593–603 (2002)Google Scholar
  2. 2.
    Amir, E., Mcilraith, S.: Solving satisfiability using decomposition and the most constrained subproblem. In: LICS workshop on Theory and Applications of Satisfiability Testing. Electronic Notes in Discrete Mathematics (2001)Google Scholar
  3. 3.
    Arora, S., Safra, S.: Probabilistic checking of proofs: A new characterization of NP. J. ACM 45, 70–122 (1998)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bacchus, F., Dalmao, S., Pitassi, T.: Algorithms and complexity results for #SAT and bayesian inference. In: FOCS, pp. 340–351 (2003)Google Scholar
  5. 5.
    Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybernet 11(1-2), 1–21 (1993)MATHMathSciNetGoogle Scholar
  6. 6.
    Bodlaender, H.L., Gilbert, J.R., Hafsteinsson, H., Kloks, T.: Approximating treewidth, pathwidth, frontsize, and shortest elimination tree. J. Algorithms 18(2), 238–255 (1995)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chinn, P.Z., Chvátalová, J., Dewdney, A.K., Gibbs, N.E.: The bandwidth problem for graphs and matrices - A survey. J. Graph Theory 6(3), 223–254 (1982)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cook, S.A.: Characterizations of pushdown machines in terms of time-bounded computers. J. ACM 18(1), 4–18 (1971)MATHCrossRefGoogle Scholar
  9. 9.
    Cook, S.A.: The complexity of theorem-proving procedures. In: STOC, pp. 151–158 (1971)Google Scholar
  10. 10.
    Courcelle, B., Makowsky, J.A., Rotics, U.: On the fixed parameter complexity of graph enumeration problems definable in monadic second-order logic. Discrete Appl. Math. 108(1-2), 23–52 (2001)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Du, D.-Z., Ko, K.-I.: Theory of Computational Complexity. Wiley-Interscience, New York (2000)MATHGoogle Scholar
  12. 12.
    Feige, U.: Approximating the bandwidth via volume respecting embeddings. J. Comput. Syst. Sci 60(3), 510–539 (2000)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Fischer, E., Makowsky, J.A., Ravve, E.R.: Counting truth assignments of formulas of bounded tree-width or clique-width. Discrete Appl. Math. 155(14), 1885–1893 (2007)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Flouris, M., Lau, L.C., Morioka, T., Papakonstantinou, P.A., Penn, G.: Bounded and ordered satisfiability: connecting recognition with Lambek-style calculi to classical satisfiability testing. In: Math. of language 8, pp. 45–56 (2003)Google Scholar
  15. 15.
    Garey, M.R., Graham, R.L., Johnson, D.S., Knuth, D.E.: Complexity results for bandwidth minimization. SIAM J. Appl. Math. 34(3), 477–495 (1978)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gottlob, G., Scarcello, F., Sideri, M.: Fixed-parameter complexity in AI and nonmonotonic reasoning. Artificial Intelligence 138(1–2), 55–86 (2002)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Hlineny, P., Oum, S., Seese, D., Gottlob, G.: Width parameters beyond tree-width and their applications. The Computer Journal 8, 216–235 (2007)Google Scholar
  18. 18.
    Khanna, S., Motwani, R.: Towards a syntactic characterization of PTAS. In: STOC, pp. 329–337. ACM, New York (1996)Google Scholar
  19. 19.
    Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. of Comp. 9(3), 615–627 (1980)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Nishimura, N., Ragde, P., Szeider, S.: Solving #SAT using vertex covers. In: Biere, A., Gomes, C.P. (eds.) SAT 2006. LNCS, vol. 4121, pp. 396–409. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  21. 21.
    Oum, S., Seymour, P.: Approximating clique-width and branch-width. J. Combin. Theory Ser. B 96(4), 514–528 (2006)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Papadimitriou, C.H.: The NP-completeness of the bandwidth minimization problem. Computing 16(3), 263–270 (1976)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Papakonstantinou, P.A., Penn, G., Vahlis, Y.: Polynomial-time and parallel algorithms for fragments of Lambek Grammars (unpublished manuscript)Google Scholar
  24. 24.
    Robertson, N., Seymour, P.D.: Graph minors I. Excluding a forest. J. of Comb. Theory (Ser. B) 35, 39–61 (1983)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Robertson, N., Seymour, P.D.: Graph minors. II. algorithmic aspects of tree-width. J. of Algorithms 7, 309–322 (1986)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Ruzzo, W.L.: On uniform circuit complexity. J. Comput. System Sci. 22(3), 365–383 (1981) Special issue dedicated to Michael Machtey MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Samer, M., Szeider, S.: A fixed-parameter algorithm for #SAT with parameter incidence treewidth. CoRR, abs/cs/061017 (2006) informal publicationGoogle Scholar
  28. 28.
    Samer, M., Szeider, S.: Algorithms for propositional model counting. In: Dershowitz, N., Voronkov, A. (eds.) LPAR 2007. LNCS (LNAI), vol. 4790, pp. 484–498. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  29. 29.
    Smithline, L.: Bandwidth of the complete k-ary tree. Discrete Math. 142(1-3), 203–212 (1995)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Sudborough, I.H.: On the tape complexity of deterministic context-free languages. J. Assoc. Comput. Mach. 25(3), 405–414 (1978)MATHMathSciNetGoogle Scholar
  31. 31.
    Szeider, S.: On fixed-parameter tractable parameterizations of SAT. In: Giunchiglia, E., Tacchella, A. (eds.) SAT 2003. LNCS, vol. 2919, pp. 188–202. Springer, Heidelberg (2004)Google Scholar
  32. 32.
    Valiant, L.G.: The complexity of computing the permanent. Theoret. Comput. Sci. 8(2), 189–201 (1979)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Valiant, L.G., Skyum, S., Berkowitz, S., Rackoff, C.: Fast parallel computation of polynomials using few processors. SIAM J. Comput. 12(4), 641–644 (1983)MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Vollmer, H.: Introduction to Circuit Complexity - A Uniform Approach. Springer, Heidelberg (1999)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Konstantinos Georgiou
    • 1
  • Periklis A. Papakonstantinou
    • 1
    • 2
  1. 1.Dept. of Computer ScienceUniversity of TorontoTorontoCanada
  2. 2.Dept. of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations